Thursday, October 09, 2014

Chemo Comes to an End…

It’s been a long time… a long time on chemo… a long time with daily pain… just a long time…

We saw the oncologist on Thursday, September 25th.  We were both ready to continue on with chemo for a few more months…even though it was really getting to me. 

The biggest problem I was having is not knowing from day to day what I would feel like or be able to do.  When I started chemo, almost a year ago, it was pretty straight forward.  I would have chemo… I would feel crappy for a week, then I would start to recuperate.  The week that it was time to do chemo again, I would feel pretty good. It is no longer like that.  I had better days right after chemo than 4 weeks later when it was time to have chemo again.  The neuropathy in my feet is getting harder to deal with, and the pain in my pelvis is not settling down like it used to after a flare up.

Before we saw the oncologist, we talked with the nurse.  She showed and told me about the results of the blood work.  My PSA levels are up again… they are now at 25.2… up 2.8 from last time…which was up 3.8 from the time before… other than that, everything else seems to be good.  We talked about the side effects and what could be done about them… Then we talked about continuing the chemo… We were fully prepared to go a maximum of 3 more rounds… When the doctor walked in, we were quite shocked when he said that he felt we had gotten all the good out of the chemo that we could…and that continuing would probably do more harm than good…. 

Although its not great news… it’s not as bad as it sounds… There are two other treatments available.  I started the first of those two treatments the same day… 4 pills a day… We are praying that this treatment slows or stops the ca for a long while without the harsh side effects of the chemo… If not, it’s back to another infusion chemo...the last currently available treatment.

The other thing I have to do, at the same time as starting a new treatment, is to ween off of the prednisone which has been part of the previous two treatments.  Because I have been on prednisone for almost 2 years, I have to slowly ween off of it.  I am on a 30 day plan.

Since the pain in my hip has increased over the last few weeks, I went to see my family doc to adjust my pain meds… He has kindly been helping look after this up to this point… He had an X-ray done to check for any more fractures… There were none that he could see…but he did notice that the cancer has spread further in my pelvis… So we agreed on an increase in my pain meds for now and that if the pain continues to increase, or when it increases again, it will be time to move on to the Palliative Medical team who have a lot more experience with pain control…

It is now two weeks after starting my new medication and weening off of the prednisone.  My pain has been controlled very well and everything else has been going quite well… at least up until last weekend. 

I awoke Sunday to an uncomfortable abdomen… a hernia that was diagnosed last year has enlarged… it has caused a lot of discomfort… I’ll see a surgeon next week.  Hopefully we can get it taken care of soon… I certainly don’t need this!

The last few days have also been quite difficult… the side effects of the new meds are basically the same as the side effects of coming off the prednisone… so it’s hard to tell what is causing the effects I am having… and for the last few nights I have been having quite intense dreams… last night to the point Cindy had to wake me because I was getting loud and restless.  For the rest of last night I had a lot of trouble getting comfortable and I was extremely restless.  I even got up and walked around for a while just to burn off some energy… I haven’t had this problem since adjusting my dexamethasone meds at chemo time…. and I’m not taking that any longer… I have to do some research to see what is causing this… especially if it continues…

Life Goes ON!

Until next time…. 

Posted by John on 10/09 at 10:51 AM
Blogging • (1) CommentsPermalink
Page 1 of 1 pages